Adderall abuse occurs when individuals use it for extended periods of time or at higher than recommended doses.
Adderall is a stimulant prescription medication that is used to treat Attention Deficit Hyperactivity Disorder, commonly referred to as ADD or ADHD.
While generally considered safe when taken as prescribed by a doctor, stimulants cause a "high" at higher doses and therefore lend themselves to abuse.
Many ADHD medications are abused by crushing and snorting them which results in the full effect of the medication being released at once. Over time, this may lead to addiction in some individuals.
Signs of Adderall intoxication include an irregular heartbeat, dangerously high body temperatures, and the potential for cardiovascular failure or seizures. Also, ingesting high doses of stimulants can lead to hostility or feelings of paranoia and hostility in some individuals.
According to a 1996 Drug Enforcement Agency (DEA) study, roughly 30-50% of adolescents in drug treatment centers reported "non-medical" use of stimulants such as Adderall and Ritalin.
A 1998 Indiana University study of 44,232 students found that 6.8 percent of ninth-graders surveyed reported using Ritalin or Adderall, either snorted or injected, at least once. Of those students, 2.5 percent reported Adderall abuse monthly or more often. In addition, some adolescents abuse Adderall for it's contribution toward weight loss.
Addiction is characterized by increasing dosages and frequent episodes of use, followed by an enormous “low” in the form of depression. Addiction is rarely intentional, rather it occurs when an individual begins to depend on the immediate and predictable high Adderall provides.
Over time, drugs can derail motivation to perform everyday life demands. Activities or relationships that were previously enjoyable go largely ignored in favor of drug use and recovery time.
Adderall tablets are either abused orally, or crushed and snorted. It can also be dissolved in water and injected, but this is more rare. A popular means of dispersal is adolescents giving or selling their Adderall medication to their peers.
Crushing the tablets and snorting the powder like cocaine is popular. Another form of abusing Adderall involves dissolving Adderall in water and injecting the fluid. Although rare, severe Adderall side effects, including death, have been reported.
Adderall should not be mixed with other medications without the approval of a doctor, especially antidepressants or over-the-counter cold medicines. Antidepressants may enhance the effects of Adderall, and Adderall in combination with decongestants may cause blood pressure to become dangerously high or lead to irregular heart rhythms.
Make sure Adderall is only taken as directed, and inform children to never share pills with friends. Avoid problems by dispensing all medication to your child yourself in order to make sure it is not abused. Keep all medications out of reach. If medication is needed during the school day, it should be administered by the school nurse.
Treatment for Adderall addiction, depending on the severity, often combines an initial detoxification and a course of behavioral therapy.
Get Dr. Kensington's FREE ADHD Newsletter!